If you suffer from anxiety or panic attacks, your doctor may have recommended that you take an anti-anxiety or another type of medication to control your symptoms. Though these medications are effective in controlling symptoms such as shaking, sweating, a racing heart, and negative thoughts, they can lead to significant side effects.
Side effects include sleepiness, dizziness, dry skin, urinary retention, blurred vision, and constipation. Other symptoms include those that affect your mouth. Here are three ways your anxiety medications can affect your teeth and gums, and what you can do about them.
1. Dry Mouth
Anti-anxiety drugs often cause diminished salivary flow and subsequent dry mouth. When your salivary glands fail to produce adequate amounts of saliva to wash away germs, you may be at a greater risk for developing gingivitis and carious teeth.
If your mouth gets dry as a result of your anxiety medication, make sure to drink plenty of water and ask your dental professional about recommending a lubricating mouthwash to help reverse the effects of dry mouth. In the meantime, try chewing sugarless gum or sucking on a hard candy when dry mouth symptoms become uncomfortable.
2. Bleeding Gums
Gingival bleeding can be another adverse reaction to your anxiety medication. Certain medications used in the treatment of anxiety such as beta blockers can decrease platelet aggregation or act anticoagulants to thin your blood. When this occurs, your gums may bleed when you brush or floss.
Since beta blockers can cause abnormal bleeding, avoid taking aspirin, which is a very powerful anticoagulant unless you discuss with your healthcare provider first. Also, make sure that you tell your dentist about the new medications you are taking so that he or she can take extra precautions during your oral examination.
Probing your teeth and gums with the dental tool can provoke bleeding, so when your dentist knows about your medications and the possible bleeding side effects, your checkup will be a gentler one.
3. Acid Reflux
Your anxiety prescription medications may also cause an upper digestive condition known as gastroesophageal reflux disease, or GERD. Common symptoms of GERD include heartburn, a sore throat, coughing, an unpleasant taste in your mouth or back of your throat, difficulty swallowing, hoarseness, and sometimes, wheezing.
GERD refers to the backup of stomach acid into your upper esophagus, and although the stomach acid rarely gets into your oral cavity, it can creep into your mouth in certain instances. If stomach acid makes contact with your teeth and gums, you may be at risk for gum disease or cavities. If you have acid reflux disease, tell your dental professional so that your gum tissue and teeth can be watched for signs of acid enamel erosion.
If you take prescription medications to treat your panic attacks or anxiety, work with both your dentist and primary care doctor to devise a treatment care plan that will help keep your mouth healthy. If your anxiety medications are causing oral side effects that you are unable to tolerate, talk to your doctor, who can recommend a different treatment that will not cause oral side effects.
Contact a company like Dental Design SD for more information and assistance.Share